Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 275, NWS Amarillo, TX

October 1, 2021Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Oct 1, 2021, 5:46 PM CDT for Deaf Smith County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2021, 5:46 PM CDT (22:46 UTC)
Expired
Oct 1, 2021, 6:30 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 76 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 5:52 PM CDTHAIL 13 N Hereford, TXHAIL WAS 2 INCHES DEEP FOR ONE MILE ON U.S. HIGHWAY 385 BETWEEN COUNTY ROADS 9 AND 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WUUS54 KAMA 012246
SVRAMA
TXC117-012330-
/O.NEW.KAMA.SV.W.0275.211001T2246Z-211001T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
546 PM CDT Fri Oct 1 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Deaf Smith County in the Panhandle of Texas...

* Until 630 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located near Hereford,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Hereford and Dawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10258 3498 10257 3507 10217 3475 10217
TIME...MOT...LOC 2246Z 266DEG 13KT 3487 10242 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LFM
2 follow-up statements
877 
WWUS54 KAMA 012300
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
600 PM CDT Fri Oct 1 2021

TXC117-012330-
/O.CON.KAMA.SV.W.0275.000000T0000Z-211001T2330Z/
Deaf Smith TX-
600 PM CDT Fri Oct 1 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN DEAF SMITH COUNTY...

At 600 PM CDT, a severe thunderstorm was located 4 miles northeast of
Hereford, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Hereford and Dawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10254 3499 10253 3507 10217 3475 10217
TIME...MOT...LOC 2300Z 265DEG 13KT 3488 10237 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LFM
488 
WWUS54 KAMA 012324
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
624 PM CDT Fri Oct 1 2021

TXC117-012334-
/O.EXP.KAMA.SV.W.0275.000000T0000Z-211001T2330Z/
Deaf Smith TX-
624 PM CDT Fri Oct 1 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEAF SMITH COUNTY
WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3475 10254 3499 10253 3507 10217 3475 10217
TIME...MOT...LOC 2324Z 266DEG 13KT 3489 10228 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:44 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 1, 2:44 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
244 PM CDT Fri Oct 1 2021

.SHORT TERM...Tonight through Saturday Night...

Low pressure system continues to spin up moisture over the
Panhandles as it approaches from NM. Mostly showers, but isolated
storms will continue through the evening hours. Nothing severe
expected as the instability is minimal. Rain rates seem to be
ranging from 0.25"-0.50" per hour. Right now flooding concerns are
minimal, but there may be a few spots that manage multiple rounds
and could have some localized challenges.

Low will move across the Panhandles tonight and start to dry out
from southwest to northeast, with all pops out of the area by 10AM
Saturday morning.  We will still have a cool/mild airmass over the
Panhandles on Saturday, however with the clearing that's expected we
should get decent daytime heating to bring highs in the 70s across
the area. The low will lift to the northeast Saturday evening and
give way to a building ridge, which should result in continued warm
and dry conditions.

Weber

&&

.LONG TERM...
Going into Sunday, especially Sunday night, the current upper
level low that is impacting the Panhandles with clouds and rain
today will start to move off to the east more as an open wave. A
second low will be closed off and coming on shore in southern CA.
The first low will begin to deepen and close off somewhere around
southern IL to northern AL. The second low in CA will open into a
negatively tilted trough around southern NV. This will leave
slight ridging in between, over the FA. Flow aloft will be light
and the main jet stream still stays well north over Canada.

Near normal temperatures will exist in the extended with highs
around the upper 70s to lower 80s, and lows in the 40s and 50s.
No precipitation is expected in the forecast at this time. There
may be some isolated shower and thunderstorm activity in ENE NM
Sunday. Though this will be right up against the west TX/OK
Panhandles. The chances for rain to make into into the western FA
are very low at this time. Winds will remain light with a very
tranquil extended period.

36

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/36
Hazardous weather outlook, Oct 1, 2:36 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
236 PM CDT Fri Oct 1 2021

OKZ001>003-TXZ001>020-317-020745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
236 PM CDT Fri Oct 1 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms with heavy rain will continue through the evening
across the Panhandles.  Severe Weather not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible across the far northeastern Panhandles
on Saturday morning. Severe Weather not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 1, 5:38 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
538 PM CDT Fri Oct 1 2021

TXZ016-012315-
Deaf Smith TX-
538 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of southeastern Deaf
Smith County through 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Hereford, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hereford and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10259 3496 10259 3506 10217 3475 10217
TIME...MOT...LOC 2237Z 263DEG 12KT 3487 10249

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 1:50 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Oct 1, 5:38 PM CDTSpecial Weather StatementAMADeaf Smith37 min
Oct 1, 6:26 PM CDTSpecial Weather StatementAMARandall34 min
Oct 1, 6:28 PM CDTSpecial Weather StatementAMARandall32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.